Local Anesthesia Complication – Settlement Greater Than $1 Million
Keeping you current on the latest risk education topics, techniques and tools.
A forty-pound, six-year-old female patient was given two cartridges of 2% Lidocaine with 1:100,000 epinephrine for the restoration of four maxillary teeth. The patient was feeling discomfort and two more carpules of anesthetic were given.
Thirty minutes later, the patient appeared apprehensive and resistant. The dentist thought the anesthetic was wearing off and gave an additional carpule for the remaining tooth to be treated.
The patient developed a hand tremor and her muscles began twitching. Within minutes, the child lost consciousness. The child’s skin was ashen, and the lips and nail beds became dark. The dentist instructed staff to call 9-1-1.
The dentist opened the airway and began positive pressure ventilation. Although the patient’s color improved, she was still unconscious when the paramedics arrived. The child was taken to the hospital but never recovered.
The cause of death was local anesthetic overdose.
The patient’s parents filed a lawsuit against the insured dentist, alleging he negligently administered an excessive dose of anesthetic.
The dentist made a key mistake when he failed to recognize an early warning sign of overdose when the patient became resistant and apprehensive at about thirty minutes into the appointment. Instead, he administered additional anesthetic. The maximum recommended dose for 2% lidocaine with 1:100,000 epinephrine for a forty-pound child is approximately 2 carpules, yet in this case 5 carpules were administered. These deviations from the standard of care made the case difficult to defend, and the case wound up settling for over $1 million.